Loud music or noise isn’t the only thing that can damage your hearing. A new study in men hints that popping over-the-counter painkillers regularly can also lead to hearing loss, especially in younger men.
In the study, researchers found that men younger than age 50 who regularly took acetaminophen more than two times a week had roughly double the risk of hearing loss compared to men who did not take acetaminophen regularly. Acetaminophen is the active ingredient in Tylenol and certain other pain relievers.
The researchers also found that men younger than age 50 who regularly took ibuprofen (the main ingredient in Advil) or other non-steroidal anti-inflammatory drugs (NSAID) at least twice a week had a nearly 2/3 higher risk of hearing loss than men who took NSAIDs less often. Men who took asprin twice a week had a one-third higher risk.
So should middle aged men empty the medicine cabinet of these pain relievers? Not necessarily, because each individual’s actual or absolute, risk of hearing loss with these medicines is likely fairly small.
The overall absolute risk of hearing loss in the population is 1% per year. Those who take an analgesic have an increased risk beyond the 1%, Dr. Sharon G. Curhan, of Channing Laboratory and Brigham and Women’s Hospital, Boston explained in an email to Reuters Health.
“But if you consider that people continue to take the analgesic for years, then after 10 years the risk would be 10% in the overall population and the risk in those taking the analgesic would be proportionately higher,” Curhan said.
“Even though these analgesics are available in the drugstore without a prescription, they are still medications and there are potential side effects,” Curhan said.
“If individuals find a need to take these types of medications regularly, they should consult with their health care professional in order to discuss the risks and benefits and to explore possible alternatives,” she advised.
The findings, published in the American Journal of Medicine this month, stem from nearly 27,000 men enrolled since 1986 in the Health Professionals’ Follow-Up Study. As part of the study, the men, who were between 40 and 74 years old at the outset, provided information on analgesic use, hearing loss and other relevant factors every 2 years for 18 years, during which time 3,488 men were diagnosed with hearing loss.
In the group as a whole, the risk of hearing loss, after factoring out relevant risk factors, was 12% higher in men who used asprin at least twice a week relative to men who used asprin less than twice a week.
Among men younger than 50, the risk of hearing loss was higher by 33%, 61% and 99% with twice weekly use of asprin, NSAIDs, and acetaminophen, the risk of hearing loss increased with longer duration of use.
In contrast to the findings in younger men, regular aspirin are well known to have toxic effects on the ear. These effects include reversible hearing loss and tinnitus (ringing in the ears). On the other hand, low-dose aspirin has been reported to protect against hearing loss caused by certain antibiotics and excessive noise.
Very high doses of NSAIDs are toxic to the ears of animals, and there have been a few reports of very high doses of NSAIDs causing hearing loss in humans.
In their study, the researchers did not have information on dosages taken by men or why they were regularly using these medicines – only how often they took them. They also did not have information on lifetime exposure to loud noise, a common cause of hearing loss.
“Hearing loss is the most common sensory disorder in the US and factors other than age and noise might influence the risk,” the researchers note in their report. Aspirin, acetaminophen and ibuprofen are the three most commonly used drugs in the US and they could be “one of the few preventable causes of hearing loss,” Curhan said.
SOURCE: The American Journal of Medicine, March 2010.